Not quite gone! But I think I should be off opiates soon. When I attended the pain course last May I was taking 60mg oxycontin twice a day – that is the equivalent of quarter of a gram of morphine a day. Believe me when I say that is a pretty hefty dose and combined with lyrica, some days I should not have been upright. St Thomas’ were very definite that I had to start reducing it with a view to coming off it entirely and I have always been quite happy to do so. My GP has been very supportive and allowed me to set my own rate, and whilst reducing from the high doses at 10mg per month it was fine.
As any practitioner worth their salt will know, this is because high doses of oxy can actually worsen symptoms of pain rather than reduce them. A vicious cycle begins as the pain increases, so the oxy dose is increased, the pain may settle for a short time before it increases again, the oxy dose increases and aggravates the pain, and so the cycle continues. In some cases, for instance a colleague’s teenage son with prostatitis (acute inflammation of the prostate gland), the pain symptoms far outlasted the actual infection – the poor guy had excruciating pain for months longer than he should have, missed his start at uni and all as a consequence of the side effects of the opiates. This means that just as I had felt very little benefit as the oxycontin had gradually crept up beyond a certain point, I equally felt little difference as I gradually reduced it. That is until the last couple of weeks, when I have hit a therapeutic dose!
An upside is that my memory is better than it has been in a long time, although the family might not agree. But a negative is that not only has the pain felt worse, but my sleep has deteriorated again as my new pain relief – the stim – cannot be on at night. I haven’t even started to think about reducing the dreaded Lyrica(pregabalin) yet, and I’m on the full wack of 600mg per day! This is one to write about another day……
We discovered the Carers’ group outing to the Odeon cinema today – Dads’ Army was the film to entertain us. It brought back lots of childhood memories having grown up watching the original tv series, and had a fantastic cast including some great female characters. The plot was as daft as ever, the men as dippy as the women were sensible, and the Home Guard, with just a little help from their strong ladies, saved the day against “MR HITLER”. We were some of the youngest in the cinema, and even in a carers and cared for group were the last to make it out. Duncan very nearly tumbled down the stairs with me today as my leg/foot were numb and my balance indicated that I’d been on the booze when I stood at the end!! Very good first impression I created. I’ve said it before but the stim doesn’t stop my leg going dead…..does anyone out there have any helpful tips??